Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Aberdeen, SD

July 3, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2001, 1:52 PM MDT for Corson County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 1:52 PM MDT (19:52 UTC)
Expired
Jul 3, 2001, 2:15 PM MDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 031953
SVRABR

SDC031-032015-
/NEW.KABR.SV.W.0129.031952-032015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
152 PM MDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 215 PM MDT

* AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CORSON COUNTY...OR ABOUT 22 MILES
  SOUTHWEST OF MCLAUGHLIN...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
RURAL CORSON COUNTY SOUTH OF MCINTOSH THROUGH 210 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4575 10114 4562 10132 4548 10112 4548 10070

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:05 AM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 8:05 AM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
905 AM CDT TUE JUL 3 2001

AREA OF ELEVATED CONVECTION OVER SRN ND THIS MRNG ASSOCIATED WITH
WEAK MID LEVEL VORT MAX THAT WAS POORLY RESOLVED BY THE MOST RECENT
RUC RUNS AND 06Z MESOETA. ALTHOUGH BOTH THE 12Z RUC AND 06Z DO
INDICATE SLIGHTLY HIGHER VALUES OF LOW TO MID LEVEL THETA-E NOSING
INTO NRN PORTIONS OF SD LATER THIS MRNG. MRNG SOUNDING AT ABR SHOWED
RELATIVELY UNSTABLE AIRMASS ABOVE LFC...BUT WITH LIMITED MSTR. EVEN
WITH SFC HIGH IN PLACE ACROSS CENTRAL AND EASTERN PORTIONS OF THE
CWA WOULD EXPECT SOME CONVECTIVE DEVELOPMENT IN ASSOCIATION OF MID
LEVEL VORT MAX ACROSS NW PORTIONS OF THE CWA TODAY. SLIGHTLY MORE
STABLE AIRMASS OVER ERN PORTIONS OF THE REGION SHOULD LIMIT ANY
DEVELOPMENT TO ONLY THE WESTERN 1/2. FOG LIFTING ALONG THE MO RVR.
LOW LVL MSTR MORE ABUNDANT THERE THAN EAST...SO WILL REINTRODUCE AT
LEAST SLIGHT CHANCE FOR AFTERNOON CONVECTION AS AIRMASS BECOMES MORE
UNSTABLE THROUGH THE AFTERNOON ON WESTERN PERIPHERY OF SFC HIGH. AM
ALSO A BIT CONCERNED ABOUT WEDNESDAY AS WAA KICKS IN ACROSS WESTERN
HALF OF CWA AND AIRMASS BECOMES MORE UNSTABLE...BUT WILL WAIT ON ANY
UPDATES BEYOND FIRST PERIOD FOR NOW.

.ABR...NONE.
FAUCETTE

In the hours before

Special weather statement, Jul 3, 9:45 AM MDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 AM CDT TUE JUL 3 2001

.A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS CENTRAL
SOUTH DAKOTA TODAY. A SURFACE RIDGE OF HIGH PRESSURE OVER EASTERN
SOUTH DAKOTA WILL KEEP THE ATMOSPHERE STABLE EAST OF THE MISSOURI
RIVER...BUT ALONG AND WEST OF THE RIVER ABUNDANT MOISTURE WILL BE
AVAILABLE FOR THE DEVELOPMENT OF THUNDERSTORMS.

MNZ039-046-SDZ005>008-010-011-017>023-041545-
BIG
STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON...
IPSWICH...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER AND WHEATON
1031 AM CDT TUE JUL 3 2001

...HAZARDOUS WEATHER OUTLOOK FOR TODAY THROUGH WEDNESDAY MORNING...

THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE CONFINED TO FAR
WESTERN PORTIONS OF THE REGION. ANY THUNDERSTORMS THAT DO DEVELOP
SHOULD REMAIN WELL BELOW SEVERE LIMITS.

THE ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

SDZ003-004-009-015-016-033>037-045-048-051-041545-
BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-
STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
HIGHMORE...LOWER BRULE...MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...
ONIDA...PIERRE...PRESHO AND SELBY
1031 AM CDT TUE JUL 3 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH WEDNESDAY
MORNING...

ABUNDANT MOISTURE AND SURFACE HEATING WILL LEAD TO AN INCREASINGLY
UNSTABLE ATMOSPHERE TODAY. ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY WEST OF THE MISSOURI RIVER. WHILE NO WIDESPREAD
SEVERE WEATHER IS ANTICIPATED...HAIL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP AND A FEW MAY REACH MARGINALLYb SEVERE
LIMITS...BUT BE VERY SHORT LIVED.

THE ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

FAUCETTE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:17 PM MDTSevere Thunderstorm WarningABRDewey43 min
Jul 3, 2:59 PM MDTSevere Thunderstorm WarningABRDewey61 min
Jul 3, 3:34 PM MDTSevere Thunderstorm WarningABRCorson41 min
Jul 3, 4:20 PM MDTSevere Thunderstorm WarningABRCorson, Dewey40 min
Jul 3, 5:00 PM MDTSevere Thunderstorm WarningABRDewey45 min
Jul 3, 5:01 PM MDTSevere Thunderstorm WarningABRCorson14 min
Jul 3, 5:15 PM MDTTornado WarningABRDewey30 min
Jul 3, 5:49 PM MDTSevere Thunderstorm WarningABRDewey, Stanley26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.